Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 74, NWS Pueblo, CO

June 20, 2004Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 20, 2004, 12:29 AM MDT for Kiowa County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2004, 12:29 AM MDT (06:29 UTC)
Expired
Jun 20, 2004, 1:30 AM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Kiowa County, CO

The radar

The Goodland radar (KGLD), 125 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 6.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
625 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 200629
SVRPUB
COC061-200730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
1229 AM MDT SUN JUN 20 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIOWA COUNTY IN SOUTHEAST COLORADO

* UNTIL 130 AM MDT

* AT 1225 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS LOCATED OVER SWEETWATER
  RESERVOIR...AND WAS MOVING SOUTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  NEE GRANDE RESERVOIR BY 1235 AM MDT
  NEE NOSHE RESERVOIR BY 1245 AM MDT
  QUEENS RESERVOIR BY 105 AM MDT

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3861 10262 3831 10291 3827 10281 3827 10207
      3859 10210

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 1:30 PM MDT, 10 hours 59 minutes earlier.

Area forecast discussion, Jun 19, 1:30 PM MDT, 10 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
130 PM MDT SAT JUN 19 2004

.SHORT TERM...
(TODAY AND TONIGHT)

THUNDERSTORMS HAVE ALREADY DEVELOPED IN THE CENTRAL MTS AND HAVE
SPREAD E INTO FREMONT AND TELLER COUNTIES.  SEVERE POTENTIAL FOR
THE EAST THIS EVENING IS THE MAIN CONCERN. LOW CLOUDS HAVE BEEN
BREAKING UP OVR A GOOD PORTION OF THE SE PLAINS ALLOWING FOR
SUFFICIENT HEATING TO ACT WITH THE AVAILABLE MSTR WHICH SHOULD GET
SOME THUNDERSTORMS GOING SOON AND KEEP THEM GOING INTO THE EVENING.
MESOETA SHOWS BEST CAPE ALONG THE I-25 CORRIDOR THE REST OF THIS
AFTERNOON AND THEN SPREADING EAST IN THE EVENING. 0-6KM BULK SHEAR
VALUES FOR THIS AFTERNOON AND EVENING ARE GOOD AT 40 TO 50KTS TO GET
SOME STORMS ROTATING. WILL KEEP SEVERE MENTION IN THE ZONES OVR ALL
THE ERN PLAINS THIS EVENING.  LATER TONIGHT LOW LVL EASTERLY WINDS WL
AGAIN BRING IN LOW CLOUDS AND MAYBE SOME FOG.

BY SUNDAY MORNING THE UPSLOPE LAYER WL DECREASE AS THE 700MB WINDS
SWITCH FROM AN EASTERLY DIRECTION TO WEST.  IT IS EXPECTED THAT
THE INCREASE IN MID LVL WESTERLY FLOW WL HELP PUSH THE MSTR E ON
SUNDAY MORNING WITH DOWNSLOPE WINDS DEVELOPING FOR THE AFTERNOON
HRS AT THE SFC. MODELS DO NOT SHOW ANY PCPN OVR THE FORECAST AREA
SUNDAY...BUT WITH A SHRTWV EXPECTED TO MOVE ACRS SRN PORTIONS OF
THE STATE DURING THE DAY...WL LEAVE IN ISOLD POPS MOST AREAS. 700MB
TEMPS ON SUNDAY WARM ABOUT 2 OR 3 DEGREES AND WITH FEWER CLOUDS ON
THE PLAINS AND DOWNSLOPE TO ASSIST IN WARMING...TEMPS ON THE SE
PLAINS SHOULD BE BACK INTO THE 80S AND POSSIBLY LOWER 90S.  WRN
AREAS WL SEE LITTLE CHANGE IN TEMPS.

.LONG TERM...
(SUNDAY NIGHT THROUGH SATURDAY)

BRIEF REPRIEVE IN THUNDERSTORM CHANCES WILL COME QUICKLY TO AN END
SUNDAY NIGHT AS ANOTHER COLD FRONT MOVES THROUGH SOUTHEAST COLORADO
BEHIND DEPARTING SHORTWAVE WHICH MOVES THROUGH NORTHERN PLAINS
STATES. WILL HAVE TO WATCH KIOWA AND PROWERS COUNTY FOR SVR
POTENTIAL SUNDAY EVENING ALONG/EAST OF THE FRONTAL BOUNDARY...AS 0-
6KM SHEARS ARE AROUND 55KTS...DEW POINTS IN THE LOWER 50S...WITH SB
CAPES 1000-2000 J/KG. HAVE BUMPED UP POPS IN THIS AREA IN THE
EVENING.

MONDAY...UPSLOPE FLOW BEHIND FRONTAL BOUNDARY WILL BE WELL
ESTABLISHED ACROSS REGION.  SOME DISCREPANCIES EXIST WRT DEW POINTS
TUESDAY AFTN...WITH MESO-ETA SHOWING DEW POINTS IN THE LOWER 40S...
WHILE GFS HAS DEW POINTS IN THE 50S...WITH MESO-ETA HAVING THE
FRONTAL BOUNDARY FURTHER SOUTH THAN GFS ACROSS CENTRAL TX/OK
BY AFTN. AMOUNT OF LOW LEVEL MOISTURE...AND STABILITY BEHIND FRONT
WILL BE THE MAIN CHALLENGES AS FAR AS THUNDERSTORM COVERAGE GOES.
HAVE GONE CLOSER TO THE GFS FOR DEW POINTS ON MONDAY FOR NOW.  WITH
AFTN HEATING AND ANOTHER DISTURBANCE MOVING THROUGH NORTHWEST FLOW...
WILL BRING ANOTHER CHANCE FOR SCATTERED THUNDERSTORMS.  HAVE COOLED
OFF MAX TEMPS A BIT...AND HAVE BUMPED UP POPS.  HOWEVER...IF MESO-
ETA IS CORRECT WITH THE LOW LEVEL MOISTURE...THEN MONDAY COULD BE A
DRIER QUIETER DAY THAN GRIDS PORTRAY. SVR POTENTIAL WILL AGAIN BE
THERE WITH DEEP LAYER SHEARS AROUND 50 KTS. AGAIN...STILL DRIER OUT
WEST...BUT ENOUGH MOISTURE TO WARRANT SOME ISOLATED SHOWERS AND
THUNDERSTORMS PRODUCING GUSTY WINDS BUT LITTLE RAIN.

TEMPERATURES WARM A BIT FOR TUESDAY AS AIR MASS MODERATES AND
SOUTH TO SOUTHEASTERLY LOW LEVEL FLOW KEEPS DEW POINTS IN THE 50S
ACROSS SOUTHEAST COLORADO. AGAIN...ANOTHER SVR POTENTIAL DAY WITH 0-
6KM SHEARS AROUND 40 KTS OR SO.

NOT MUCH CHANGE MADE TO GRIDS FOR THE REMAINDER OF THE EXTENDED.
NORTHWEST FLOW REMAINS ACROSS REGION ALOFT...SENDING PERIODIC
REINFORCING SURGES OF COOL MOIST AIR INTO SOUTHEAST COLORADO. GFS
BRINGS NEXT STRONGER COLD FRONT INTO AREA FOR FRI NIGHT.  IN
GENERAL...HAVE BUMPED UP POPS A BIT EACH AFTERNOON...AND KEPT MAX
TEMPS AT OR SLIGHTLY COOLER THAN MEX GUIDANCE.  WILL HAVE TO WATCH
FOR POTENTIAL FOR SVR THUNDERSTORMS EACH DAY AS NORTHWEST FLOW ALOFT
OVER LOW LEVEL EASTERLIES WILL PROVIDE FAVORABLE SHEAR PARAMETERS FOR
SEVERE THUNDERSTORMS.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 19, 7:00 AM MDT, 17 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT SAT JUN 19 2004

COZ058>089-093>099-201300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT SAT JUN 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON
AND EVENING...MAINLY ACROSS THE EASTERN COLORADO PLAINS.  THESE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL RANGING FROM 1 TO
2 INCHES IN DIAMETER...WIND GUSTS TO 60 MPH OR MORE...HEAVY RAIN
...AND DANGEROUS LIGHTNING.  ALSO...SUFFICIENT WIND SHEAR WILL
EXIST IN THE ATMOSPHERE TO PRODUCE ROTATING THUNDERSTORMS...CAPABLE
OF PRODUCING A TORNADO.  THE AREA OF GREATEST THREAT TODAY WILL LIE
ACROSS THE EASTERN COLORADO PLAINS.  HOWEVER...A THUNDERSTORM
PRODUCING LARGE HAIL WILL BE POSSIBLE ANYWHERE FROM THE SANGRE
DE CRISTO CREST EASTWARD.

WEST OF THE SANGRE DE CRISTO CREST...AND ACROSS LAKE AND CHAFFEE
COUNTIES...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED
TODAY. THIS ACTIVITY WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45
MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FAVORABLE WEATHER PATTERN FOR AFTERNOON AND EVENING THUNDERSTORMS
WILL CONTINUE ACROSS THE AREA WELL INTO NEXT WEEK.  SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY DAY...ALONG WITH THE
POTENTIAL FOR A FEW SEVERE STORMS...CAPABLE OF PRODUCING 1 TO 2
INCH DIAMETER HAIL...AND WIND GUSTS OVER 60 MPH.  THE NEXT BEST
CHANCE FOR SEVERE WEATHER WILL BE ACROSS THE EASTERN PLAINS OF
COLORADO ON MONDAY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY AFTER 300 PM ACROSS SOUTHEAST COLORADO.

In the hours before

Local storm report, Jun 19, 10:07 PM MDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1007 PM MDT SAT JUN 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             N SHERIDAN LAKE         38.47N 102.29W
06/19/2004  1.00 INCH        KIOWA              CO   TRAINED SPOTTER

&&

KC

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:34 PM MDTTornado WarningPUBCrowley56 min
Jun 19, 9:51 PM MDTSevere Thunderstorm WarningPUBKiowa54 min
Jun 20, 12:55 PM MDTSevere Thunderstorm WarningPUBEl Paso65 min
Jun 20, 1:37 PM MDTTornado WarningPUBEl Paso53 min
Jun 20, 2:20 PM MDTSevere Thunderstorm WarningPUBBaca85 min
Jun 20, 2:33 PM MDTTornado WarningPUBEl Paso57 min
Jun 20, 3:33 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo87 min
Jun 20, 3:44 PM MDTTornado WarningPUBEl Paso, Pueblo61 min
Jun 20, 3:46 PM MDTSevere Thunderstorm WarningPUBBaca89 min
Jun 20, 4:20 PM MDTTornado WarningPUBCrowley, Pueblo55 min
Jun 20, 4:33 PM MDTSevere Thunderstorm WarningPUBHuerfano57 min
Jun 20, 4:56 PM MDTSevere Thunderstorm WarningPUBPueblo64 min
Jun 20, 5:07 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Otero83 min
Jun 20, 5:16 PM MDTSevere Thunderstorm WarningPUBCrowley29 min
Jun 20, 5:22 PM MDTSevere Thunderstorm WarningPUBCrowley23 min
Jun 20, 5:54 PM MDTTornado WarningPUBBent66 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.